Nebraska, 2020

High Wind and Winter Weather in Nebraska, April 12, 2020

April 12, 2020 · NWS GID · 12 events in 11 counties and zones

As mid-April Easter Sundays go, this one likely ranked as one of the overall-crummiest weather-wise in South Central Nebraska. While the entire area had relentless north winds and very cold temperatures, many places also experienced several hours of freezing drizzle and at least brief snow.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

As mid-April Easter Sundays go, this one likely ranked as one of the overall-crummiest weather-wise in South Central Nebraska. While the entire area had relentless north winds and very cold temperatures, many places also experienced several hours of freezing drizzle and at least brief snow. In addition to (and resulting from) this combination of weather elements, several counties also endured fairly widespread power outages, both of the brief/intermittent and multiple-hour variety. These power-related issues mainly focused within a southwest-northeast swath through the heart of the area (including counties such as Franklin/Adams/Hall/Polk) as the nasty combination of strong winds and steady freezing drizzle coated power lines in ice, promoting pronounced line galloping and resultant outages/infrastructure damage. As just a few examples: the Grand Island Utilities Director called this one of the top-five worst power outage events of his career; and the Polk County Rural Power District reported at least 25 broken poles. Getting back to the weather itself, the entire day featured strong north winds, frequently gusting 40-50+ MPH. While peak gusts at official airport stations topped out slightly below severe-criteria, a few personal weather stations clocked 58 MPH, including one south of Kearney and another in Nelson. The vast majority of wintry precipitation occurred during the daytime hours, largely ending well-before sunset. Light-but-persistent freezing drizzle was the main issue, especially within the aforementioned, southwest-northeast corridor of counties that experienced the worst power outages. Most ice accretion targeted elevated surfaces (e.g. power lines), with only minimal road impacts given near-freezing surface temperatures. As for snow, the vast majority of the area only accumulated a light dusting of no more than one-quarter to one-half inch, although much of it fell in a short-but-intense burst as a narrow band swung through from west-to-east, briefly reducing visibility to as low as one-quarter mile. The main concentration of slightly higher snow amounts in the 1-2 range targeted Valley County in the far northern local area, as any truly-significant snow totals remained north-through-northwest of South Central Nebraska. Temperature-wise, the 12th was impressively-cold by mid-April standards, featuring daytime highs of only 31-35 F across most of the area (roughly 30 degrees below normal) and wind chill values only in the teens. In fact, this event ushered in a markedly-cold, six-day stretch centered from April 12th-17th. At Hastings airport, the average daily temperature over these six days of 34.4 F (16 degrees below normal) established a record for the overall-coldest six-day stretch so late in the spring.

Finishing up with the meteorological background behind this unpleasant Easter, the main player in the mid-upper levels was a large-scale trough traversing the central CONUS, highlighted by broad low pressure and various embedded disturbances extending southward from southern Canada, and also a potent southern stream shortwave trough ejecting east-northeast across Texas. Given that South Central Nebraska resided just south of the main northern stream disturbance, mid-level saturation ended up lacking somewhat, thus promoting more drizzle than snow overall. At the surface, a powerful cold front blasted through the local area during the pre-dawn hours of the 12th, turning the pleasant temperatures in the 70s F on the 11th into a fleeting memory. The intense north winds were driven by a stout pressure gradient between a roughly 997 millibar low tracking east across the Southern Plains and a 1032 millibar high emanating southeastward from the Northern Rockies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 5:07 AM CST, 53 minutes earlier.

Area forecast discussion, Apr 12, 5:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
607 AM CDT Sun Apr 12 2020

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Sun Apr 12 2020

Of course the main storyline today is the wind, snow and cold for
this Easter Sunday.

Up front, the main change to the forecast was lowering snow
amounts a notch and we might still be too high. The Winter Weather
Advisory for the northern half of the forecast area continues as
does the High Wind Warning for all areas.

The cold air is finally reaching the forecast area with
temperatures now in the 30s northwest of Grand Island. Hi-res
CAMS models suggest precipitation should be a bit more widespread
by now and continue to increase across the north/east. While there
is some development, the real-world is not as bullish as the
model predictions to this point. Best instability is in the
east/southeast so some thunder and lightning is possible early
today. We should see at least some increase in precipitation by
mid morning. Soundings support 1-2 hour potential period of sleet
before changing to all snow. Have continued with high
precipitation chances today, and a migrating mixture/change over
as the cold air deepens and pushes south/southeast with time.
Temperatures will rebound very little today.

Regarding the snow...trends over the last couple of days have
suggested a more northerly bent to the snow area was possible and
that is the case. There could be a round of snow mixed with sleet
this morning across the north, and then another frontogenetic band
of snow migrating from west to east late this morning and into the
afternoon. This potential second band at the height of the highest
winds could result in some low visibilities for an hour or so as
it passes. The overall results is 1" to 2" of snow in the Winter
Weather Advisory with a local 3" amount possible. Snow amounts
taper off the further south one goes into north central Kansas.
The back edge of the frontogenetic band will clear the eastern
forecast by early evening.

Regarding the wind...gusts to 40 mph already this morning and
wind gusts of 55 to 60 mph are likely today, especially from late
morning through mid-late afternoon. Winds will drop off during the
evening. Watch those wind speeds just after the frontogenetic band
passes as downward motion takes hold to help with momentum
transfer. The High Wind Warning for the whole area covers things
well.

The models are in decent agreement that this system quickly clears
the area by evening. Skies will turn clear and lows will drop into
the teens to about 20 degrees tonight. Normal low temperatures are
in the middle 30s.

.LONG TERM...(Monday through Saturday)
Issued at 303 AM CDT Sun Apr 12 2020

The main story is the chilly week ahead as temperatures average
well below seasonal normals. Single digit chill factors start the
week off Monday. Though sunny through early afternoon, look for a
brisk northwest wind continuing over about the northwest 1/2 of
the forecast for most of the day Monday. Increase windspeeds in
the given grids Monday.

Another wave rounds the bottom of the broad trough on Tuesday and
models try to spit out some trace amounts of precipitation.
Continued with a mostly dry forecast given the spare nature of
the precipitation and 2-3 day trend of a bit heavier amounts
shifting south.

Midweek sees at least some warm up with 50 degrees back in play,
though that is still 10+ degrees below the normal high temperature
for this time of year. Yet another shortwave will round the
trough again Thursday. This one is stronger and there is more
suggestion of potential precipitation. Small rain/snow/mixture
chances remain in the forecast, and this will be the main
potential precipitation event through Saturday. Dry weather
returns for Friday and Saturday.

Temperatures may start to get back to near normal by next
Saturday. Both the EC and GFS suggest better days are ahead
temperature-wise beginning next weekend.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 558 AM CDT Sun Apr 12 2020

The forecast is a tale of two periods. The 1st 12hrs and the 2nd
12hrs. The first 12 hours are dominated by high winds with gusts
over 50kts from the north. MVFR conditions will prevail as a
mixture of precipitation moves in this morning before turning to
snow by late morning. Visibility will be reduce significantly in
snow bands with the wind.

The 2nd 12hrs will see rapid clearing and a quick return to VFR
conditions by early evening. Winds will begin to slacken up a bit
during the evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 10 PM CDT this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Winter Weather Advisory until 10 PM CDT this evening for NEZ040-
     041-047>049-061>064-074>077.

     Winter Weather Advisory until 10 PM CDT this evening for NEZ039-
     046-060.

KS...High Wind Warning until 10 PM CDT this evening for KSZ005>007-
     017>019.

&&

SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Apr 12, 3:13 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
413 AM CDT Sun Apr 12 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
413 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A High Wind Warning is posted for the entire outlook area as north
winds gust up to 60 mph at times today. The highest windspeeds
are likely in the late morning through mid-afternoon timeframe.
Windspeeds will diminish this evening.

A Winter Weather Advisory is posted for areas of south central
Nebraska roughly north of a line from Holdrege to Geneva. Snow
amounts of 1 to 2 inches are forecast with locally a 3 inch
accumulation possible in the advisory area. The combination of
the snow and wind will reduce visibilities significantly at times
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 2 high wind. Local standard time, as filed.

Winter Weather, Harlan

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Harlan forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Franklin

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Kearney

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Kearney forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Adams

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Buffalo

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Buffalo forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Hall

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Hall forecast zone
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area. The Grand Island Utilities Director called this one of the top-five worst power outage events of his career.

Winter Weather, Hamilton

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Merrick

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Merrick forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Polk

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Polk forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

Winter Weather, Phelps

When
April 12, 6:00 AM CST to 6:00 PM CST
Where
Phelps forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

The combination of an extended period of light freezing precipitation and frequent gusts over 50 MPH resulted in power outages across the area.

High Wind, Kearney

When
April 12, 7:49 AM CST
Where
Kearney forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was recorded by a mesonet station located 8 miles south of Kearney.

High Wind, Nuckolls

When
April 12, 1:14 PM CST
Where
Nuckolls forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was recorded by a mesonet station located 1 mile north of Nelson.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883080, 883081, 883082, 883083, 883084, 883085, 883086, 883087, 883088, 883113, 883077, 883076.